Topamax side effects

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

vitaka
Veteran Member


Date Joined Jun 2006
Total Posts : 909
   Posted 10/25/2012 10:45 AM (GMT -6)   
Hi all,

I've been on topamax (100mg daily) for about three months now, and in general it's been very helpful in lowering the number and intensity of my daily headaches and migraines. When I first started and was titrating up to 100mg, I had some minor numbness & tingling in my hands and feet, which is a common side effect, but it went away shortly after I got up to the full dosage.

For the last three or four weeks, however, I've had some pretty significant numbness & tingling in my hands and feet every day throughout the day. I saw my primary care doc today and she says it's most likely the topamax, but we're running some bloodwork to be safe and I'm going to try to move up an appointment with my neuro that was originally scheduled for five weeks from now.

Has anyone else had experiences like this where a side effect went away but came back much worse? The numbness & tingling isn't painful per se, but it's certainly annoying and at times can make it a bit difficult to do things like type or walk. If the topamax is the cause, I imagine I'll have to switch to a different drug, which is a shame, since it has been so successful in doing its intended purpose.
Crohn's ileocolitis dx 2/2006. Inflammatory arthritis. Chronic daily headaches + migraines. Currently taking 2g Pentasa, Flagyl, 100mg Trazadone, 1mg Klonopin, 100mg topamax, Maxalt and Sumavel for migraines (as needed), Lorzone for pain (as needed)

deltaforce
Veteran Member


Date Joined Jun 2010
Total Posts : 2265
   Posted 10/25/2012 11:57 AM (GMT -6)   
I see that you are a crohnie. I suspect that there is connection between IBD and migraines. I have UC and migraines. I guess, we are in the same clib :)

I was on Topamax too. mine was 200mg/day but I did not see any usefulness of the drug but I did get kidney stone after its use for 8 months. Plus, this med is rather expensive and although insurance covered it, I was not a fan of it. If you search for Topamax side effects on Webmd, there are loads of them. I did have some issues with memory loss. I would struggle to find words, it was pretty annoying. My neuro said, its too early to see the side effects but I knew what I was experiencing.

I am not too sure why your neuro jumped to Topamax (I don't know why mine did too) but may you want to ask them to give a try to other meds like Verapamil. Pricewise its cheaper (even though insurance covers it) and not as many side effects as Topamax.
Diagnosed March 2007 with left sided UC at the age of 30.
Currently on,
Colazal 9 daily, Imuran, 200mg daily, Vit. B12, 1mg, Multivitamin, 1 tablet daily, Fish oil 2400mg daily, Vit D 2000 IU daily.

Verapamil 320mg for migraine, Migraine episode now at least 4X a month,
Nabumetone 750mg as an abortive, so far so good with GI side effects.

deltaforce
Veteran Member


Date Joined Jun 2010
Total Posts : 2265
   Posted 11/11/2012 6:15 AM (GMT -6)   
Go to the neurologist or headache specialist
Diagnosed March 2007 with left sided UC at the age of 30.
Currently on,
Colazal 9 daily, Imuran, 200mg daily, Vit. B12, 1mg, Multivitamin, 1 tablet daily, Fish oil 2400mg daily, Vit D 2000 IU daily.

Verapamil 320mg for migraine, Migraine episode now at least 4X a month,
Nabumetone 750mg as an abortive, so far so good with GI side effects.
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, July 22, 2018 11:20 PM (GMT -6)
There are a total of 2,984,435 posts in 327,223 threads.
View Active Threads


Who's Online
This forum has 161997 registered members. Please welcome our newest member, shuensnemx01.
367 Guest(s), 6 Registered Member(s) are currently online.  Details
ezhoe, BBN!!, Pratoman, Lightlife, NotQuiteAntonio, Tall Allen